Indiana, 2008

Flooding in Indiana, May 15 to 16, 2008

May 15 to 16, 2008 · NWS ILN · 2 events in 2 counties and zones

A slow moving low pressure system brought an extended period of moderate to heavy rain to southeast Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A slow moving low pressure system brought an extended period of moderate to heavy rain to southeast Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 15, 7:27 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, May 15, 7:27 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
827 PM EDT THU MAY 15 2008

.SYNOPSIS...
SHOWERS CAN BE EXPECTED OVERNIGHT AS A LOW PRESSURE SYSTEM MOVES
EAST ALONG A STALLED BOUNDARY NEAR THE OHIO RIVER. ANOTHER WEAK
BOUNDARY WILL PUSH DOWN INTO THE AREA SATURDAY...BRINGING ANOTHER
CHANCE OF SHOWERS. DAYTIME TEMPERATURES WILL REMAIN BELOW NORMAL
THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH 7 AM FRIDAY/...
SINCE SHOWERS ARE OVERSPREADING THE ENTIRE AREA...UPDATED
FORECAST TO 100 POP ALL ZONES. EXPECT BAND OF MODERATE TO HEAVY
RAIN TO GRADUALLY SHIFT NORTH AFFECTING THE DAYTON AND COLUMBUS
AREAS. MONITORING CONVECTIVE ELEMENTS TO THE SOUTHWEST FOR
LIGHTNING STRIKES BUT SO FAR THERE HAVE BEEN NONE. GIVEN CLOUD
COVER...WILL GO A FEW DEGREES WARMER THAN GUIDANCE FOR LOWS
TONIGHT.

&&

.SHORT TERM /7AM FRIDAY THROUGH FRIDAY NIGHT/...
PCPN SHOULD TAPER OFF FROM WEST TO EAST THROUGH THE MORNING HOURS
AS LOW MOVES OFF TO THE EAST. LOOKS LIKE FAIR AMOUNT OF CLOUDS
WILL LINGER ACROSS THE EAST THROUGH MUCH OF THE DAY THOUGH AND
THIS WILL LIKELY KEEP TEMPS DOWN. HOWEVER...POSSIBILITY EXISTS FOR
SOME SUN ACROSS THE WEST THROUGH THE AFTERNOON...SO WILL GO WITH
SOME WARMER TEMPS THERE. SKIES SHOULD THEN BECOME PARTLY CLOUDY
FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
DEEPENING UPPER WAVE WILL DROP SOUTH INTO THE REGION ON SATURDAY.
THIS SYSTEM WILL NOT HAVE MUCH DEEP MOISTURE TO WORK WITH...AND
FORCING WILL BE LIMITED PRIMARILY TO WEAK ISENTROPIC LIFT SATURDAY
MORNING...FOLLOWED BY WEAK LOW LEVEL CONVERGENCE AND PVA AS A COLD
FRONT AND MID-LEVEL VORT SWING THROUGH LATER IN THE DAY.  DOES NOT
LOOK LIKE A FAVORABLE SET UP FOR WIDESPREAD PRECIP...SO CONTINUED TO
LIMIT POPS TO CHANCE.

CONFIDENCE IN THE FORECAST AFTER THIS POINT HAS INCREASED A BIT WITH
12Z GFS COMING MORE IN LINE WITH PAST SEVERAL RUNS OF THE ECMWF.
THEREFORE WAS ABLE TO NARROW DOWN PRECIP CHANCES A BIT BETTER. FIRST
CHANCE COMES SUNDAY WITH A DEEPER TROUGH DIGGING OVER THE GREAT
LAKES.  THIS SYSTEM WILL BE MOISTURE STARVED AND LIFT IS NOT
FORECAST TO BE VERY DEEP...SO KEPT POPS LIMITED TO LOW CHANCE. MED
RANGE MODELS COMING IN MORE PROGRESSIVE AND LESS AMPLIFIED WITH THE
PATTERN INTO NEXT WEEK. THIS MEANS IT MAY NOT BE AS COOL AS
PREVIOUSLY THOUGHT...BUT SHOULD STILL BE SLIGHTLY BELOW AVG WITH
NORTHWESTERLY FLOW ALOFT.  NEXT CHANCE FOR PRECIP COMES TUES AND
WEDS AS A WARM FRONT APPROACHES FROM THE SOUTHWEST.  12Z GUIDANCE IS
MUCH WARMER THAN YESTERDAY FOR THIS PERIOD...WITH THE GFS NOW TAKING
THE FRONT NORTH OF THE CWA.  WILL NOT TOTALLY JUMP ON THIS SOLN JUST
YET SO WHILE MAX TEMPS WERE BUMPED UP...DID NOT GO NEARLY AS WARM AS
12Z MEX.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
WITH THE AREA IN THE MIDST OF A RAIN EVENT...FLIGHT CONDITIONS ARE
LESS THAN IDEAL WITH CEILINGS AND VISIBILITIES AS LOW AS IFR.
THESE CONDITIONS WILL PERSIST FOR SEVERAL HOURS AS RAIN CONTINUES
TO STREAM UP FROM THE SOUTHWEST AND LOW LEVEL MOISTURE IS
ENHANCED. SOME CONVECTION MAY OCCUR AS WELL SO ADDED CB TO CVG AND
LUK IN TEMPO GROUPS 00-04Z. IMPROVEMENT IS EXPECTED AROUND 13Z
AFTER RAIN ENDS. A RETURN TO VFR COULD OCCUR AROUND 18Z WHEN DRIER
AIR FILTERS IN BEHIND DEPARTING LOW PRESSURE. NORTHEAST WINDS
AROUND 10 KNOTS WILL SHIFT TO NORTH AND THEN NORTHWEST BY THE END
OF THE FORECAST.

OUTLOOK...MVFR CEILINGS WILL BE POSSIBLE ON SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...CONIGLIO/JGL
SHORT TERM...JGL
LONG TERM...HAWBLITZEL
AVIATION...CONIGLIO
Hazardous weather outlook, May 15, 3:47 PM EST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
447 PM EDT THU MAY 15 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-162100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
447 PM EDT THU MAY 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Ripley

When
May 15, 9:00 PM EST to May 16, 12:00 AM EST
Where
Ripley County, 0.58 mi WNW of Rexville to 0.5 mi NW of Friendship
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.954, -85.339

Several roads were flooded and closed.

Flood, Dearborn

When
May 15, 10:00 PM EST to May 16, 12:00 AM EST
Where
Dearborn County, 0.83 mi SE of Mt Sinai to 0.26 mi ENE of Kyle
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.070, -84.991

Several roads were flooded throughout the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98082, 98081.